Florida, 2018

Lightning Strike in Florida, July 6, 2018

July 6, 2018 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed across the Florida Peninsula under deep moisture. A lightning strike from one of these storms caused a fire at an office building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed across the Florida Peninsula under deep moisture. A lightning strike from one of these storms caused a fire at an office building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 1:22 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 1:22 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
222 PM EDT Fri Jul 6 2018

.SHORT TERM (Tonight-Saturday)...
A few scattered showers and thunderstorms have started to pop up
along the sea breeze boundary near the coast this afternoon and
these will continue to migrate inland as we head through the rest of
the day. As mentioned this morning, with the upper low moving
overhead, temperatures aloft will cool a bit, which could lead to a
few stronger thunderstorms. Activity will diminish within a few hours
of sunset with a quiet overnight period expected. For Saturday, the
upper low will continue to move westward away from the region, with
surface high pressure setting up to our south. This will lead to a
more westerly low-level wind flow, enhanced by the sea breeze in the
afternoon. Scattered showers and thunderstorms will be possible
through the afternoon and evening.

.LONG TERM (Saturday Night-Friday)...
A weak low/trough will continue to linger off of the Carolinas coast
for the start of the period through Wednesday as weak pressure
remains across the local area. That then lifts out to the NE as
another trough moves west across the region for the end of the week.
Scattered storms will be possible each afternoon mainly along the
sea breeze boundary that will develop each afternoon. Highs in the
upper 80s to lower 90s each day with lows generally in the 70s.

&&

.AVIATION...
Mainly VFR conditions are expected through the forecast period.
Scattered showers and thunderstorms could cause brief restrictions
at any of the terminals through the rest of the evening before
activity dissipates. Light and variable winds overnight will become
southwest to west through tomorrow afternoon, with more scattered
showers and thunderstorms possible.

&&

.MARINE...
Light winds and seas will remain over the waters through the next
several days, with the sea breeze turning winds onshore each
afternoon. No headlines are expected, but winds and seas will be
higher near thunderstorms each day.

&&

.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels. No significant fog is expected.

&&

.Preliminary Point Temps/PoPs...
TPA  89  75  89  77 /  40  30  20  10
FMY  91  74  91  75 /  50  20  20  20
GIF  91  72  91  73 /  70  40  60  30
SRQ  89  75  88  76 /  30  20  20  10
BKV  90  72  89  72 /  50  30  30  20
SPG  89  76  89  77 /  40  30  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday evening for Coastal
     Sarasota.

     Beach Hazards Statement through Monday afternoon for
     Coastal Charlotte-Coastal Lee.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...05/Carlisle
MID TERM/LONG TERM/DECISION SUPPORT...24/Hubbard
Hazardous weather outlook, Jul 6, 4:52 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
552 AM EDT Fri Jul 6 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-061500-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
552 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorm are expected to develop during
the mid to late afternoon hours and continue through the early
evening. The greatest coverage of storms will be over and east of
the I75 corridor. Some of the storms could be strong with
frequent lightning, heavy rainfall, and gusty winds.

...RIVER FLOOD IMPACT...
Recent heavy rainfall has brought the water level up to above
flood stage on the Little Manatee River at Wimauma...the Alafia
River at Lithia...and Horse Creek near Arcadia. Residents living
along rivers or faster flowing streams should remain aware of
water levels and be ready to move to higher ground should flooding
be observed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...THUNDERSTORM IMPACT...
Thunderstorms will remain in the forecast through the next week.
A few strong storms may occur any day with gusty winds, frequent
lightning, and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Mroczka

In the hours before

Special weather statement, Jul 6, 3:37 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
437 PM EDT FRI JUL 6 2018

FLZ057-062115-
Highlands FL-
437 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HIGHLANDS COUNTY UNTIL
515 PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Basinger to 9 miles
northwest of Venus. These storms were nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Brighton, Placid Lakes and Archbold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2708 8127
      2705 8156 2721 8156 2738 8107 2736 8103
      2734 8105 2730 8103 2730 8101 2729 8100
      2726 8100 2725 8098 2722 8097 2722 8095
      2721 8094
TIME...MOT...LOC 2036Z 059DEG 3KT 2729 8110 2716 8145

Austin
Special weather statement, Jul 6, 4:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
554 PM EDT FRI JUL 6 2018

FLZ043-248-249-062245-
Inland Hernando FL-Inland Pasco FL-Sumter FL-
554 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...
NORTHEASTERN PASCO AND EAST CENTRAL HERNANDO COUNTIES UNTIL 645 PM
EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mascotte, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm...along
with frequent cloud to ground lightning and torrential rainfall.

Locations impacted include...
Bushnell, Center Hill, Webster, Tarrytown and The Green Swamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2862 8221 2868 8207 2871 8196 2858 8195
      2831 8196 2831 8199 2832 8200 2832 8205
TIME...MOT...LOC 2153Z 325DEG 13KT 2849 8203

Austin

The radar

The Tampa radar (KTBW), 75 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pasco

When
July 6, 5:30 PM EST
Where
Pasco County, 1.16 mi ESE of St Joseph
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
28.371, -82.264

A fire was reported at an office building near Dade City that was suspected to have been caused by lightning. Broadcast media reported that there was nearly $50,000 in damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755222.